Publication
Title
Relations between the shape of a size-frequency distribution and the shape of a rank-frequency distribution
Author
Abstract
We study the dependence of the shape of the rank-frequency distribution g on the shape of the size-frequency distribution f and vice versa. We show mathematically that g is convexly decreasing if and only if f is monotonically decreasing and that g has an S-shape (i.e., g is first convexly decreasing and then concavely decreasing) if and only if f is first increasing and then decreasing. To illustrate our mathematical results, we empirically analyze size- and rank-frequency distributions of the number of articles and of the impact factor of journals in various scientific fields. We find that most of the size-frequency distributions that we examine are first increasing and then decreasing. Most of the rank-frequency distributions that we examine have an S-shape. However, the concave part of the S-shape is sometimes very small.
Language
English
Source (journal)
Information processing and management. - Oxford
Publication
Oxford : 2011
ISSN
0306-4573
Volume/pages
47:2(2011), p. 238-245
ISI
000288407300008
Full text (Publisher's DOI)
Full text (publisher's version - intranet only)
UAntwerpen
Faculty/Department
Research group
[E?say:metaLocaldata.cgzprojectinf]
Publication type
Subject
External links
Web of Science
Record
Identification
Creation 01.03.2011
Last edited 07.09.2017
To cite this reference